Wednesday, July 11, 2012

Cancer Drug Makes Fingerprints Disappear; Patient Detained At Border

Imagine being treated like a suspected criminal or terrorist by immigration officials all because you have cancer and your doctor gave you a drug that causes a strange side effect -- your fingerprints have disappeared into thin air. Does that sound like a novel or movie plot? Unfortunately for one 62-year-old cancer patient, and possibly others, this was anything but fiction. In a letter just published in the cancer journal Annals of Oncology, Dr Eng-Huat Tan, a cancer specialist in the medical oncology department at the National Cancer Centre in Singapore, reported on a perplexing case of missing fingerprints due to the cancer drug capecitabine. And he has warned that other people taking the drug should start carrying a doctor's letter with them if they want to travel to the U.S. Here's what happened: Dr. Tan's 62-year-old patient (known only as Mr. S., due to privacy considerations) was suffering from metastatic nasopharyngeal carcinoma -- a head and neck cancer that had spread. Fortunately, the malignancy had responded well to treatment and, in hopes of preventing a recurrence of the malignancy, the patient was put on capecitabine, the generic name for the drug sold in the U.S. as Xeloda. According to the U.S. Food and Drug Administration (FDA), in some people, capecitabine stops cancer cells from growing and decreases the size of tumors. But it also can produce a host of adverse side-effects including severe diarrhea, life-threatening bleeding and hand-foot syndrome. The latter problem is a condition that stems from chronic inflammation of the palms and/or soles of the feet. It makes the skin peel, bleed and develop ulcers or blisters. "This can give rise to eradication of finger prints with time," Dr. Tan stated in his letter. Dr. Tan's patient had taken capecitabine for three years and developed a mild case of hand-foot syndrome. But he didn't realize it had robbed him of his fingerprints until, in December of 2008, the cancer survivor went to the U.S. to visit his relatives. Foreign visitors have been required to provide fingerprints at U.S. airports for several years where the prints are compared to millions of visa holders' prints in a database in order to detect whether a new visa applicant has a visa under a different name. The fingerprints are also matched via a computer base to check for criminals and people who are supposedly security threats. "He (the patient) was detained at the airport customs for four hours because the immigration officers could not detect his fingerprints. He was allowed to enter after the custom officers were satisfied that he was not a security threat. He was advised to travel with a letter from his oncologist stating his condition and the treatment he was receiving to account for his lack of fingerprints to facilitate his entry in future," Dr. Tan wrote to the Annals of Oncology. According to the oncologist, several other cancer patients taking capecitabine have also experienced a loss of fingerprints and have discussed this strange drug side effect on their blog sites. Some have also related that they, too, have had problems entering the U.S. due to their lack of fingerprints. "In summary, patients taking long-term capecitabine may have problems with regards to fingerprint identification when they enter United States' ports or other countries that require fingerprint identification and should be warned about this. It is uncertain when the onset of fingerprint loss will take place in susceptible patients who are taking capecitabine. However, it is possible that there may be a growing number of such patients as Mr. S. who may benefit from maintenance capecitabine for disseminated malignancy. These patients should prepare adequately before traveling to avert the inconvenience that Mr. S. was put through," Dr. Tan wrote. He recommended that patients on capecitabine carry a doctor's letter with them and noted that his patient was able to subsequently travel again with a letter from his oncologist which helped him get through immigration and security much easier. Source - www.naturalnews.com

No comments:

Post a Comment